Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 175, NWS Morristown, TN

May 24, 2011Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 5:22 PM EDT for Lee County, Scott County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 5:22 PM EDT (21:22 UTC)
Expired
May 24, 2011, 6:15 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:42 PM EDTTSTM WND DMGJonesville, VATREE DOWN ON FLANARY BRIDGE ROAD.
May 24, 5:45 PM EDTTSTM WND DMG5 Sw Pennington Gap, VAONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:57 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS54 KMRX 242122
SVRMRX
VAC105-169-242215-
/O.NEW.KMRX.SV.W.0175.110524T2122Z-110524T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF JONESVILLE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JONESVILLE...PENNINGTON GAP...PATTONSVILLE...DRYDEN...JASPER...
  DUFFIELD AND CLINCHPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3666 8274 3667 8333 3672 8329 3675 8320
      3675 8315 3677 8314 3680 8272
TIME...MOT...LOC 2122Z 266DEG 32KT 3671 8324

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 24, 2:35 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT TUE MAY 24 2011

.SHORT TERM...(TONIGHT AND WEDNESDAY)...FORECAST SOUNDINGS CONTINUE
TO DEPICT INSTABILITY PERSISTING INTO THE EVENING HOURS. THUS WILL
CONTINUE TO MENTION CHANCE POPS THROUGH THE EARLY HALF OF THE FIRST
PERIOD. UPPER FLOW AMPLIFIES SOMEWHAT BY TOMORROW AS UPPER TROUGH
ADVANCES FROM WEST. THIS SHOULD PUSH BEST DYNAMICS EVEN FARTHER
NORTH. FORECAST SOUNDINGS FOR TOMORROW ALSO DEPICT FAIRLY
SIGNIFICANT CAP WHICH SHOULD TEND TO INHIBIT DEVELOPMENT OF DIURNAL
CONVECTION. THUS TENDED TO DOWNPLAY POPS FOR TOMORROW AFTERNOON...
WITH ANY DIURNAL CONVECTION THAT DOES DEVELOP EXPECTED TO BE
CONFINED MAINLY TO THE HIGHER TERRAIN. GUIDANCE TEMPS ARE GENERALLY
CLOSE AND APPEAR REASONABLE. TENDED TO FAVOR A BLEND OF THE MET AND
MAV GUIDANCE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MIDLEVEL RIDGING WILL SHIFT EAST OFF THE ATLANTIC COAST...AND A
CLOSED LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE
LOWER GREAT LAKES AREA THROUGH THURSDAY NIGHT. MODEL TRENDS HAVE
BEEN TOWARD A SLOWER SYSTEM. A STRONG LLJ DEVELOPS OVER THE AREA
WEDNESDAY NIGHT...AND WE COULD APPROACH WIND ADVISORY CRITERIA IN
HIGHER ELEVATIONS DURING THE NIGHT...AND PERHAPS IN THE VALLEY WITH
DAYTIME MIXING THURSDAY. A PRE-FRONTAL TROUGH...FALLING 500 MB
HEIGHTS...AND AN UPPER JET STREAK OVER KY SHOULD HELP INITIATE
SHOWERS AND THUNDERSTORMS TO OUR WEST THURSDAY AFTERNOON...MOVING
EAST INTO OUR AREA IN THE EVENING. WITH THE SLOWER TIMING...THE
HIGHEST POPS WILL BE AFTER 00Z FRIDAY. GIVEN THE STRONG
UNIDIRECTIONAL WIND FIELD THERE WILL BE A THREAT OF SEVERE
STORMS...MAINLY DOWNBURST WINDS. THE TRAILING COLD FRONT NEVER
PUSHES ENTIRELY INTO OUR AREA...THE NAM SHOWS IT HANGING OVER MIDDLE
TN THROUGH FRIDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AREA ON FRIDAY.

A SECOND CLOSED LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN
PLAINS AND UPPER GREAT LAKES ON SATURDAY...BUT MOST OF THE LIFT WITH
THIS SYSTEM STAYS TO THE NORTH. THERE IS SOME UPPER DIVERGENCE AND
LOW LEVEL MOISTURE ADVECTION THAT WILL KEEP CHANCE POPS NORTH AND A
SLIGHT CHANCE SOUTH.

A MID-ATLANTIC RIDGE RETROGRADES THROUGH THE BEGINNING OF NEXT
WEEK...SETTLING DIRECTLY OVER OUR AREA BY MONDAY. THIS SHOULD
PROVIDE HOT AND DRY WEATHER...WITH HIGH TEMPERATURES APPROACHING
RECORD LEVELS IN THE LOW TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  91  67  85  64 /  20  10  10  50  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  90  66  86  65 /  30  10  10  40  70
OAK RIDGE, TN                       65  91  65  85  64 /  30  10  10  50  70
TRI CITIES AIRPORT, TN              59  88  61  87  61 /  30  20  10  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DGS
Hazardous weather outlook, May 24, 5:42 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Local storm report, May 24, 11:36 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     HONAKER                 37.02N 81.98W
05/24/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN.

1045 AM     TSTM WND DMG     CASTLEWOOD              36.88N 82.29W
05/24/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, May 24, 11:54 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     FORT BLACKMORE          36.77N 82.59W
05/24/2011                   SCOTT              VA   LAW ENFORCEMENT

            1 TREE DOWN.

1040 AM     TSTM WND DMG     POUND                   37.12N 82.61W
05/24/2011                   WISE               VA   LAW ENFORCEMENT

            1 TREE DOWN.

&&
Special weather statement, May 24, 1:48 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT TUE MAY 24 2011

TNZ016-017-044-241845-
HAWKINS TN-SULLIVAN TN-WASHINGTON TN-
148 PM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...EXTREME NORTHERN
WASHINGTON AND WESTERN SULLIVAN COUNTIES UNTIL 245 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SURGOINSVILLE AROUND 210 PM EDT.
CHURCH HILL AROUND 225 PM EDT.
MOUNT CARMEL AROUND 235 PM EDT.
SULLIVAN GARDENS AROUND 240 PM EDT.
KINGSPORT AND COLONIAL HEIGHTS AROUND 245 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, May 24, 3:48 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
05/24/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            FEW TREES DOWN IN THE KINGSPORT AREA.

&&
Special weather statement, May 24, 4:04 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT TUE MAY 24 2011

TNZ012-013-242045-
CAMPBELL TN-SCOTT TN-
404 PM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ONEIDA...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KETCHEN...JELLICO AND
WHITE OAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:00 AM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton45 min
May 24, 10:33 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol57 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningMRXWashington32 min
May 24, 3:28 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton47 min
May 24, 3:53 PM EDTTornado WarningMRXLee, Scott, Wise27 min
May 24, 4:19 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise19 min
May 24, 4:28 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Wise, City of Norton6 hr
May 24, 4:42 PM EDTSevere Thunderstorm WarningMRXLee, Wise48 min
May 24, 4:47 PM EDTTornado WarningMRXRussell, Scott43 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningMRXLee63 min
May 24, 5:14 PM EDTTornado WarningMRXRussell, Washington31 min
May 24, 5:14 PM EDTTornado WarningMRXScott, Wise34 min
May 24, 5:35 PM EDTTornado WarningMRXLee, Scott40 min
May 24, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise31 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningMRXLee, Scott61 min
May 24, 6:19 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.